Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff!!!!!
Shirts, Hats, Baby Wear
Discussion:
Anyone switch meds due to side effects?
Watch this 
View More Posts Ignore
Hi, my name is Jennifer. I was diagnosed in October and have been on Gleevec 400 mg since. I went into blood remission quickly with a negative fish test at 3 months and PCR down from 933 to 8.1. Just had another PCR Monday and awaiting those results.

I talked to my oncologist about the side effects mainly the edema around my eyes and the fatigue. He talked to me about switching to Tasigna and he doesn't have any reservations about doing that. I'm nervous thinking why change a good thing so I told him I wanted to think about it a little more. Does anyone have any thoughts about this or experience doing this?

Thank you soo much!
Jennifer
Posted on 04/06/12, 08:32 am
7 Replies Add Your Reply
Reminder: This is a support group for Chronic Myelogenous Leukemia (CML). We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Comment:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 04/06/12  4:55pm
" Hi Jennifer. I was dx'd July 2010 and have been on Gleevec 400mg since. The edema around the eyes is common, as is the fatigue. All of the TKI meds have side effects, some worse than others. Based on what you have said and how long you have been taking Gleevec, I don't think I would change drugs. We only have 3 drugs at this time to treat CML. Gleevec appears to be working well for you. There are others with CML who have horrible side effects from the meds. My doctor does not want to change drugs unless the side effects become serious. I have fatigue, diarrhea, edema (eye), bone pains, and mild skin problems that I deal with on a weekly basis. But after a year on Gleevec, my body seems to be adjusting a bit to the medication.

Best of luck to you. Beth "
View More Posts Ignore
Reply #2 - 04/19/12  11:49pm
" Hi Jennifer: I have been on Gleevec 400mg since June of 2010. Was doing pretty well on it with tolerable side effects, mostly eye edema & watering & some muscle cramps. However, both of my oncologists felt that even though I was doing ok, I only got to a hematologic remission. Then in the past 5-6 months, my side effects have become more disruptive - my eyes are watering so much that I struggle at work all day long & at night I have muscle cramps (especially in my feet) that last for hours & I'm not getting enough sleep. So, we decided that a switch to Tasigna may help boost me to cytogenetic remission and help alleviate the side effects. I start on the Tasigna tomorrow morning but I too am nervous. Even though the Gleevec has had some drawbacks, I'm worried that the Tasigna will have them as well...& they could be worse!

So, in effect, I do not have any advice for you but I can 100% relate to your reservations about switching meds. I will try to post an update after I've been on the Tasigna for a few weeks. Wish me luck! And best of luck to you as you struggle with this decision.
Gina "
View More Posts Ignore
Reply #3 - 04/30/12  9:22am
" Hi
my mum has CML diagnoses 3 weeks ago- she started on dasatinib but has had really severe reactions to it... has anyone else had this. Bad lower abdo cramping, migrain, fever, flu like symptoms. 2 days after starting (today) we took her to emergency as she felt so bad. The haemotologist came down and spoke to us and said they are stopping it as it has also effected her liver function and these adverse reactions were not 'normal'... i am wondering what they will put her on now?? Can you go to gleevec after having the others? so confused... seems like there are no answers. "
View More Posts Ignore
Reply #4 - 04/30/12  11:48am
" When I was considering switching to Tasigna from Gleevec (which I have since decided not to) my Oncologist told me I could always go back to Gleevec. I'm not sure how that would work with the response that your mom has had. I wish her all the luck and know how difficult this is. I'm 6 months in and learning everyday more and more about the disease.

Jennifer "
View More Posts Ignore
Reply #5 - 05/01/12  12:17am
" Hi Audrey,
There is no reason why she couldn't try Gleevec. There are some people who have tried Tasigna and Sprycel and found the side effects to be intolerable and have been able to take Gleevec. Comes down to the individual reaction to the drug. "
View More Posts Ignore
Reply #6 - 06/02/12  7:41am
" hi
thanks for replies. have been through another trial - she stopped the dasatibin due to terrible side effects and then waited 2 weeks for nilotanib script- started lastnight and had an anaphylactic allergic reaction and is back in hospital. ffreaking out that all TKI's are going to do the same thing :( i am guessing gleevec will be the next one to try... i have not heard of ANYONE having the experience my poor beautiful mum is having - praying praying then she can tolerate the next option :( "
View More Posts Ignore
Reply #7 - 06/02/12  3:59pm
" Hi Jennifer,

My name is Elesia. I had similar results with remission and I started with 800mg of Gleevec. I experienced side effects of major cramps in my hand and feet and eventually loss the use of my right hand. My doctor switched me to Tasigna and the side effect was worse.

Within three days of taking 600mg Tasigna, I had severe stomach pains that felt as though my stomach was going to explode from the inside out. I stopped taking Tasigna and went back to 400mg of Gleevec.

I was diagnosed with CML in March 2011 and by October 2011 my Oncologist lower the Gleevec dosage to 200mg. In December 2011, all my test results showed remission so he reduced the Gleevec to 100mg.

I recently had my blood work completed and the results were awesome. No signs cancer has returned and I remain in remission. We will be discussing taking 100mg Gleevec every other day instead of daily.

I pray all works out for you and I recommend staying with Gleevec. I have not had a problem with edema but that could be because I have high blood pressure and the rx includes a diuretic. However, I do experience fatigue from time to time.

God Bless You and your continued recovery :-) "

Add Your Reply
Advertisement


More From Around the Web